Medline ® Abstract for Reference 285
of 'Overview of neurologic complications of non-platinum cancer chemotherapy'
All-trans-retinoic acid (ATRA) responsive skin relapses of acute promyelocytic leukaemia followed by ATRA-induced pseudotumour cerebri.
Selleri C, Pane F, Notaro R, Catalano L, Santoro LE, Luciano L, Frigeri F, Salvatore F, Rotoli B
Br J Haematol. 1996;92(4):937.
A 30-year-old woman with acute promyelocytic leukaemia (APL) went into complete remission following idarubicin and cytarabine chemotherapy; 18 months later she developed repeated skin relapse, with no bone marrow involvement. DNA and RNA analysis of skin lesions revealed the presence of the PML/RAR alpha hybrid gene, which was not detected at the same time in bone marrow. The skin relapses were successfully treated by all-trans-retinoic acid (ATRA) as single agent over 2 years. However, prolonged administration of ATRA caused pseudotumour cerebri, which disappeared upon drug withdrawal. The absence of the hybrid gene in the bone marrow by RT-PCR analysis led to the patient being autografted.
Divisione di Ematologia, Federico II university Medical School, Naples, Italy.